MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0308
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01066.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It was noted that the patient's anatomy was tortuous.During the procedure, the physician implanted fifteen non-penumbra coils in the target location.While advancing the next smart coil, resistance was encountered, and the physician was only able to advance the smart coil a short distance past the introducer sheath.Therefore, the smart coil was removed.Next, a total of fourteen smart coils and non-penumbra coils were implanted in the target location and the handle was used to detach the smart coils.The physician attempted to implant a smart coil as the thirtieth coil; however, the handle would unable to detach the smart coil.It was also noted that the physician did not hear the "click" sound when depressing the handle.Therefore, the handle was removed.The procedure was completed by using a new handle to detach the same smart coil and a total of thirty-four additional smart coils and non-penumbra coils.It was also reported that after the procedure the handle was dropped on the floor.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 137.0 cm from its proximal end.The embolization coil was intact with its pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The outer diameter (od) of the pusher assembly mid-joint could not be measured due to the kink in the pusher assembly.The inner diameter (id) of the introducer sheath was measured within specification.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Further evaluation revealed a pusher assembly kink.This kink was likely a result of mishandling while advancing the device against resistance.During functional testing, the smart coil was unable to be advanced from its returned position within its introducer sheath; therefore, the smart coil pusher assembly was retracted from its introducer sheath and attempted to be re-sheathed properly; however, the introducer sheath could not be advanced over the kink in the pusher assembly.Therefore, the smart coil could not be functionally tested.Evaluation of the returned handle revealed that one of the tabs that holds the nosecone on the handle body was fractured off.This damage was likely a result of being dropped as reported in the complaint.Due to the returned condition, the root cause of the reported detachment issue could not be determined as the nose cone could not be reattached to the handle body and the device could therefore not be functionally tested.A clicking sound was heard when the handle was actuated during functional testing.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-01066.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10348536
Report Number3005168196-2020-01065
Device Sequence Number2624418
Product Code HCG
UDI-Device Identifier00814548015361
UDI-Public00814548015361
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2023
Device Model Number400SMTXSFT0308
Device Catalogue Number400SMTXSFT0308
Device Lot NumberF86442
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/05/2020
Supplement Date Received by Manufacturer08/06/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date08/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR
Date Report Sent to FDA01/01/2005